Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

August 26, 2021Van Buren County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 26, 2021, 3:02 PM CDT for Van Buren County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 3:02 PM CDT (20:02 UTC)
Expired
Aug 26, 2021, 3:30 PM CDT
In force
28 min
Issued by
NWS Quad Cities, IA
Hail
0.75 in
Wind
50

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 176 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS83 KDVN 262002
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT Thu Aug 26 2021
 
IAZ098-MOZ009-010-262030-
Van Buren IA-Clark MO-Scotland MO-
302 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Van Buren 
and northern Scotland Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a line of strong 
thunderstorm from near Douds/Leando, Iowa southwest to near 
Lancaster, Missouri, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...  Milton around 310 PM CDT.

Other locations in the path of this storm include Lebanon, Cantril 
and Brock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 9235 4060 9218 4080 9218 4088 9209
      4068 9184 4033 9232 4039 9235
TIME...MOT...LOC 1958Z 319DEG 16KT 4071 9222 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 12:48 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 26, 12:48 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1248 PM CDT Thu Aug 26 2021

.UPDATE...
Issued at 1247 PM CDT Thu Aug 26 2021

Blow off the the decaying MCS and easterly winds are helping to
keep temperatures somewhat cooler that forecast. As a result the
heat advisory has been cancelled for part of the area.

UPDATE Issued at 948 AM CDT Thu Aug 26 2021

A significant revision is being done to the forecast.

Current MCS in western Iowa is being supported by the decaying
LLJ and convective induced MCV aloft. Steep mid-level lapse rates
are helping to maintain said complex as it moves east or slightly
south of east.

RAP projects steep mid-level lapse rates over eastern Iowa and
northern Illinois the remainder of the day. Additionally low level
theta-e lapse rates continue to steepen in the full sun across the
area.

Thus the current MCS moving into central Iowa should continue
moving east with a very slow decay. Projected arrival in the
western CWA is around 17z.

Thus the forecast has been updated to bring forward the arrival of
precipitation to the area along with increasing cloud cover. The
precipitation and cloud cover may have a negative impact on the
current heat headlines but that is still in the process of being
evaluated.

&&

.SYNOPSIS...
Issued at 333 AM CDT Thu Aug 26 2021

At 230 AM, a stationary front sits to our north and loops from Green
Bay southwestward to KDBQ to Williamsburg Iowa and then westward
along Interstate 80 to KOMA and then northwestward to near  in
southeast Montana. Air temperatures and dew points are in the
upper 60s to lower 70s. The coolest temperatures are across
northwest Illinois.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 333 AM CDT Thu Aug 26 2021

Key Messages:

1. A heat advisory is in effect from noon to 8 PM CDT Thursday along
south of a Keokuk County to Scott County to Bureau County line.

2. Another round of severe thunderstorms is possible late this
afternoon into this evening.

Synoptic models are in better agreement this period in both mass and
precipitation fields. There is still some uncertainty with timing
and placement of the best forcing across the area later today. Upper
level flow through the short term period is southwesterly to zonal.
Ridging remains to our south.

First, models are showing slightly cooler 850 MB temperatures across
the area then in the past few days and a cooler easterly flow will
help to limit dewpoints across the area for the morning hours.
However, surface winds will become more southerly during the
afternoon and expecting dewpoints to rebound into the mid to upper
70s once again south of Interstate 80. Kept high temperatures
similar to previous forecasts resulting in heat indices of 100 to
105 south of Interstate 80 and the mid to upper 90s to the north.
For these reasons, have issued a heat advisory for the counties
south of Interstate 80 and including Scott County.

Upper level flow through the short term period is southwesterly to
zonal across the lower 48 states. Ridging remains to our
south.Expecting dry weather across the region into this afternoon as
we sit on the northern periphery of high pressure through the day.
Meanwhile, upstream a shortwave trough moving eastward through the
flow will moved across southern Minnesota and northern Iowa into the
evening and overnight hours. There is some disagreement between the
models in the timing and placement of this feature and resulting
convection.  The NAM remains consistently slower than the other
models while the ECWMF is more aggressive. The last two runs of the
HRRR and NAMNest consistently show an MCS moving southeastward with
time across eastern Iowa northwest Illinois similar to what happened
on Tuesday. Deep layer shear will be on the increase from previous
days in the 20 to 30 knot range as the jet stream sags southward
ahead of the approaching wave.  The big question today will be how
warm to we get and its affect on the CAPE values but expect values
of 1500 to 2500 J/KG again.  The main threats will be damaging winds
and heavy rain with a lower threat for large hail. For these reasons
SPC has a large part of eastern Iowa and northwest Illinois in a
slight risk for severe thunderstorms with a marginal risk across far
southeast Iowa, west central Illinois, and far northeast Missouri.
There is also a slight risk for excessive rainfall from WPC.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 333 AM CDT Thu Aug 26 2021

Friday and Friday night

Veered LLJ and low/mid level theta-e advection, and convectively
enhanced boundary(res) will bring the potential for at least
scattered showers and storms early in the morning, before
diminishing as the LLJ wanes.

Redevelopment of storms in the "ring of fire" is then anticipated
late Friday afternoon into Friday night along the main frontal
boundary, depending on where it will reside - likely convectively
augmented. Generally the signal at this time would tend to favor
parts of MN/N IA into W WI for development attendant to terminus of
LLJ and weak height falls overspreading north of the main frontal
zone. Destabilization/building CAPE potential to the south could
foster the potential for eventual propagation and/or development
further south into parts of our area later at night, especially
north of I-80 with a risk for a few severe storms with damaging
winds and large hail the primary threats. Heavy rain would also be
possible given strength of moisture transport, southwesterly
impinging LLJ favorable for repeated development, and high PWAT feed
over 2+ inches. The bottom line is just where the better storm
chances and attendant severe and heavy rain potential will reside
Friday night will greatly depend on the location of the main frontal
zone. This could be further north of the area or more into our
area, pending what happens tonight into Friday AM.

Potential to see heat index readings in advisory criteria of 100 to
near 105 degrees Friday afternoon, but possibility of convective
debris and boundary potential at least in the AM lends to some
uncertainty with extent of temperature recovery. That said, it would
appear that areas along/south of I-80 would be most favored for
reaching criteria.

Saturday-Saturday night

Strengthening warm advection ahead of a digging trough through the
Intermountain West, should lead to a warm front residing well to our
north along with the bulk of any convection. This would lead to
burgeoning heat/humidity with highs widespread in the 90s and
heat index readings likely 100-105 for much of the area, which would
necessitate a heat advisory.

Sunday-Wednesday

Still look to be on track to have a cold frontal passage late in the
weekend. However, noticing less amplitude with the upper wave and
also a bit farther north track with the greatest height falls
passing along the International border. This has some implications
and changes to the forecast... in that not likely to see a
refreshing airmass post-frontal rather a transition to still
seasonably warm temperatures (80s/near 90), and dew points in the
60s making it feel slightly to moderately humid. In addition,
forcing doesn't look quite as good from 24 hrs ago and so rain
prospects don't look nearly as widespread with the front on Sunday.
Beyond, it looks to remain unsettled early to mid week and just
beyond, as the the boundary looks to stall in/near the area while
zonal flow aloft shuttles periodic disturbances through the region.
What was looking like a few days of dry wx potentially 24 hrs ago is
now more like dry hours next week, which there should still be
plenty of just intermingled with near daily rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1233 PM CDT Thu Aug 26 2021

Boundary from the decaying central Iowa storm complex will
continue moving east and may provide a focus for diurnal
convection this afternoon. Otherwise expect VFR conditions outside
of TSRA through 04z/27. After 04z/27 another storm complex is
expected to move across northern Iowa toward southern Wisconsin.
Mainly VFR conditions will continue outside of the TSRA area with
patchy MVFR conditions possible. Areas in the rain shield with
embedded TSRA can expect MVFR/IFR conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
     McDonough-Warren.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

UPDATE...08
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...MM
AVIATION...08
Hazardous weather outlook, Aug 26, 1:12 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
112 PM CDT Thu Aug 26 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
112 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are possible over the outlook area this
afternoon through this evening. The area of greatest risk is over
eastern Iowa into far northwest Illinois, where the Storm
Prediction Center has a Slight Risk in place. The main severe
weather risks will be damaging winds, large hail and heavy
rainfall. There is also a low potential for tornadoes.

A Heat Advisory is in effect until 8 PM for northeast Missouri,
southeast Iowa and portions of west central Illinois. Heat Index
readings of 100 to 105 are expected during the afternoon and early
evening hours.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High levels of heat and humidity are anticipated to linger into
the weekend. Heat index values may be around 100 degrees on
Friday afternoon, and 100 to near 105 on Saturday afternoon.

Periodic chances for thunderstorms will continue through much of
the period. There is a threat for severe storms Friday into
Friday night, especially over portions of eastern Iowa and
northwest Illinois. The primary threats are damaging winds and
large hail, with heavy rainfall a secondary threat. The severe
weather potential is more uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

Sheets

In the hours before

Special weather statement, Aug 26, 1:55 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
155 PM CDT Thu Aug 26 2021

IAZ087-098-261930-
Van Buren IA-Jefferson IA-
155 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Douds, Abingdon,
Leando, Selma, Brookville, Collett and Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 9218 4099 9194 4084 9185 4073 9215
      4076 9218
TIME...MOT...LOC 1854Z 300DEG 19KT 4103 9230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 2:31 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT Thu Aug 26 2021

IAZ087-098-MOZ009-262000-
Van Buren IA-Jefferson IA-Scotland MO-
231 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Batavia to Bloomfield, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Libertyville around 235 PM CDT.
  Douds and Leando around 245 PM CDT.

Other locations in the path of this storm include Birmingham,
Keosauqua and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 9218 4106 9214 4081 9173 4061 9218
TIME...MOT...LOC 1928Z 310DEG 17KT 4092 9213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT Thu Aug 26 2021

IAZ098-MOZ009-010-262030-
Van Buren IA-Clark MO-Scotland MO-
302 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Van Buren
and northern Scotland Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a line of strong
thunderstorm from near Douds/Leando, Iowa southwest to near
Lancaster, Missouri, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...  Milton around 310 PM CDT.

Other locations in the path of this storm include Lebanon, Cantril
and Brock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 9235 4060 9218 4080 9218 4088 9209
      4068 9184 4033 9232 4039 9235
TIME...MOT...LOC 1958Z 319DEG 16KT 4071 9222

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:27 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 4 more17 hr
Aug 26, 1:55 PM CDTSpecial Weather StatementDVNJefferson35 min
Aug 26, 2:31 PM CDTSpecial Weather StatementDVNVan Buren29 min
Aug 26, 3:34 PM CDTSpecial Weather StatementDVNVan Buren26 min
Aug 26, 5:50 PM CDTFlash Flood WatchDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more13 hr
Aug 26, 3:31 PM CDTSpecial Weather StatementDVNScotland29 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.